A 54-year-old member asked:
i am 54 and use hair dye but every time i get reaction and want to know what kind of dyes shall i use and what over-the-counter medecine i can use?
2 doctor answers
Dr. Reid Blackwelder answered
36 years experience Family Medicine
Stop using the dye: It sounds like your body is telling you something! if you are having a reaction to a chemical, i would stop exposing yourself to such chemicals. The kind of reaction is important to note as well - some are on the skin but some can be more systemic. Some less chemically based hair coloring agents exist such as henna that might not cause a problem. Talk with your beautician.
Answered on Jan 31, 2012
Dr. Jennifer Haley answered
22 years experience Dermatology
P-phenylenediamine: Common allergen in hair dye to avoid is p-phenylenediamine. This is also added to henna tattoos to make them darker on the skin so avoid that if this is truly your allergy. I believe that hair dyes made with vegetable dyes are your only options. Would love to hear if other physicians have some pearls.
Answered on May 25, 2012
90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:
People also searched for:
Connect by text or video with a U.S. board-certified doctor now — wait time is less than 1 minute!